Opiate Rehab

Call 1 (888) 460-6556
any time to discuss treatment options

5 Telltale Signs of Opioid Overdose

Opioid overdoses are a major concern as more people abuse opioids to feel good or to get high. Tolerance, dependency, and addiction can develop quickly and increase the risk of dangerous side effects. With every dose, there is a chance of overdose from the affects that these drugs have on the central nervous system which controls every part of the body and even those who have used opioids a long time are at risk.

Opioid Effects

overdose signs

Shallow, labored breathing is a sign of opiate overdose.

Opioids change the way the brain functions by rapidly increasing dopamine and producing a euphoric rush that most opioid abusers desire. Once a tolerance is developed the user will have to use more of the drugs to get the same effects. This leads to dependency and addiction. Opioids cause the user to experience withdrawals when they stop using the opioids and the fear of suffering these withdrawals is another reason why people continue to use these drugs.

As CNS depressants, opioids decrease heart rate and blood pressure which can cause serious physical problems including heart attacks, seizures, strokes, overdose, and death. Using too much, too frequently, or combining opioids with alcohol or other CNS depressants can have fatal consequences.

Opioid Overdose

According to the Drug Abuse Warning Network (DAWN) the estimated ED visits involving nonmedical use of opioid pharmaceuticals for 2011 was 488,004 and 258,482 for heroin. These estimates do not take into consideration those possible opioid overdoses from legitimate use of prescription opioid drugs, however.

Research shows that more people are being exposed to opioids daily, and with so many people vulnerable to overdose, it is important to know the early signs and warnings to look for.

5 Telltale Signs of Opioid Overdose

  1. Slow, shallow, or labored breathing are signs of respiratory depression and immediate medical attention is necessary to prevent respiratory failure, brain damage, cardiovascular failure, or damage to other vital organs.
  2. Bluish colored lips and fingernails are significant signs of lack of oxygen in the blood and can lead to organ failures.
  3. Cold clammy skin is a sign of decreased blood flow to the peripheral areas of the body and indicates circulatory system problems which can lead to organ failures.
  4. Low blood pressure or weak pulse are signs of cardiovascular problems which can cause heart attacks and sudden cardiac death.
  5. Fainting or loss of consciousness is an indication that the blood flow to the brain has been drastically reduced from increased CNS depressant effects.